My husband has Atrial Fibrillation (chronic) and is on Coumadin Therapy. He is scheduled for a hernia repair (inguinal) outpatient surgery and is very anxious about a blood clot after surgery as he has had friends who have died from blood clots. Is there data available regarding this post-operative complication that would decrease his anxiety? He has been told to stop his Coumadin 5 days prior to the surgery and restart it after surgery.
Unfortunately, there is no good data for any of this. One option, however, is to be bridged with heparin until the day of the surgery (heparin has a very short half life and can be discontinued few hours prior to the operation) and then restarted a day after his operation assuming that there are no complications. Some also advocate doing a TEE to see if there is clot in the left atrium and if so postpone the operation until it resolves. This is something one might recommend in someone with high risk for clot such as heart failure, DM, previous embolic stroke, etc. It is generally quite safe to come off coumadin prior to these types of surgeries and this is typically what is done here at the cleveland clinic. Again, high risk patients could consider bridging with heparin.
I recently had an outpatient procedure and also had to stop coumadin for 5 days before. What I did was stop the Coumadin 5 days before, and then 4 days before started Lovenox to bridge up until the surgery (Lovenox is a subcutaneous injection and is a Low Molecular Weight Heparin that will keep the blot thin enough to prevent clotting). The night of the day of the procedure I had, I restarted the Coumadin, and the following day after the surgery used Lovenox for 2 days giving the Coumadin time to begin building back up again. Speak with your husband's cardiologist who can oversee this for you.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.